Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Little Rock, AR

May 5, 2003Sharp County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 5, 2003, 3:41 AM CDT for Sharp County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 3:41 AM CDT (08:41 UTC)
Expired
May 5, 2003, 4:10 AM CDT
In force
29 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Sharp County, AR

The radar

The Little Rock radar (KLZK), 163 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:50 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:20 AM CDT, 21 minutes earlier.

Area forecast discussion, May 5, 3:20 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT MON MAY 5 2003

NOT MUCH TIME TO TALK THIS MORNING SO I WILL MAKE THIS AS QUICK AS
POSSIBLE. SHOWERS AND THUNDERSTORMS CONTINUE TO GENERATE ALONG OLD
OUTFLOW FROM SUNDAY EVENING CONVECTION.  THIS SHOULD CONTINUE FOR A
BRIEF TIME THIS MORNING BEFORE DRIER AIR PUNCHES IN FROM THE
SOUTHWEST...GIVING A BRIEF BREAK UNTIL THIS AFTERNOON.

SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON AND TONIGHT AS THE
COLD FRONT MOVES A LITTLE FURTHER EAST AND AN UPPER LEVEL TROUGH
WILL AFFECT NORTHERN AND CENTRAL ARKANSAS. AIRMASS IS HIGHLY
CONDUCIVE FOR SEVERE WEATHER...AND VERY LITTLE TRIGGER WILL BE
NEEDED TO INITIATE CONVECTIVE DEVELOPMENT.

SAME OLD PATTERN WILL CONTINUE FOR SEVERAL DAYS TO COME AS THE FRONT
MAKES VERY LITTLE PROGRESS OVER THE STATE. THUS...A CONTINUED CHANCE
OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST...AND
SEVERE WEATHER IS NOT ENTIRELY OUT OF THE QUESTION FOR TUESDAY.

DIDNT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED PERIODS...AS
ONGOING FORECAST SEEMS TO HAVE THE SITUATION COVERED.

PRELIMINARY NUMBERS ARE BELOW...THOUGH THEY ARE SUBJECT TO CHANGE
BEFORE RELEASE TIME.

FCSTID =   57
HRO   82  56  82  54 /  30  50  30  40
LIT   84  62  87  64 /  30  50  30  50
HOT   84  62  87  64 /  30  50  30  50
PBF   85  64  88  66 /  40  30  30  50

.LZK...NONE.

57
Hazardous weather outlook, May 4, 1:51 PM CDT, 13 hours 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS CENTRAL ARKANSAS CONTINUED TO MOVE NORTH THIS
AFTERNOON. BEHIND THE FRONT...WARM...MOIST AND UNSTABLE AIR WAS
NOTED ACROSS THE REGION. MEANWHILE...A STRONG STORM SYSTEM WAS IN
NORTH KANSAS WITH A TRAILING COLD FRONT INTO THE TEXAS PANHANDLE. AS
THE FRONT APPROACHES LATER TODAY...IT WILL MOVE INTO THE UNSTABLE
ATMOSPHERE WITH THUNDERSTORMS DEVELOPING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN FORMING IN WESTERN
ARKANSAS THIS AFTERNOON AND WILL PUSH ACROSS THE STATE THROUGH THE
OVERNIGHT HOURS. IT APPEARS THAT SEVERE WEATHER WILL BE LIKELY.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS THIS AFTERNOON AND TONIGHT. HOWEVER...THE WINDS WILL BE
CHANGING WITH HEIGHT...WITH A SOUTH TO SOUTHEAST WIND NEAR THE
GROUND AND A WEST TO SOUTHWEST WIND ALOFT. THIS WILL CREATE A
TURNING MOTION IN THE ATMOSPHERE...WITH TORNADOES POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IN THE PLAINS WILL BE SLOW TO MOVE ACROSS ARKANSAS.
BY MONDAY AFTERNOON...THE FRONT WILL EXTEND FROM AROUND MOUNTAIN
HOME TO TEXARKANA. AFTER SOME LEFTOVER MORNING PRECIPITATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON ACROSS
MAINLY THE SOUTHEAST HALF OF THE STATE. SEVERE WEATHER IS AGAIN
POSSIBLE.

THE FRONT WILL STALL ACROSS THE REGION THROUGH MUCH OF THE UPCOMING
WEEK. SEVERAL SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE FRONT
TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF ARKANSAS TODAY...
ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS.

51

In the hours before

Local storm report, May 4, 9:45 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
945 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    MC CRORY                  AR   TORNADO
05/04/03   WOODRUFF                       10 TO 15 HOUSES REPORTED
                                          DESTROYED FROM PATTERSON TO
                                          MC CRORY. FIRE STATION
                                          REPORTEDLY DESTROYED AT MC
                                          CRORY. DAMAGE TO
                                          BUSINESSES. FROM STATE
                                          POLICE AND ARKANSAS DEPT.
                                          OF EMERGENCY MANAGEMENT.

28
Local storm report, May 4, 9:59 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 SW BEE BRANCH           AR   WIND DAMAGE
05/04/03   VAN BUREN                      MANY TREES DOWN. POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0710 PM    2 S EDGEMONT              AR   WIND DAMAGE
05/04/03   CLEBURNE                       TREES AND POWER LINES DOWN
                                          AND SOME STRUCTURAL DAMAGE
                                          REPORTED AT GREERS FERRY.
                                          REPORTED BY LAW ENFORCEMENT

0745 PM    QUITMAN                   AR   WIND DAMAGE
05/04/03   CLEBURNE                       TREES AND POWER LINES DOWN
                                          AND SOME STRUCTURAL DAMAGE.
                                          REPORTED BY LAW ENFORCEMENT

0815 PM    5 W BEEBE                 AR   TORNADO
05/04/03   WHITE                          HIGHWAY 64 BLOCKED BY
                                          FALLEN TREES AND POWER
                                          LINES. TRUCK TRAILER
                                          OVERTURNED. ONE HOUSE
                                          DAMAGED. REPORTED BY HAM
                                          RADIO OPERATOR

0903 PM    GREGORY                   AR   TORNADO
05/04/03   WOODRUFF                       SHERIFFS DEPUTY REPORTED A
                                          TORNADO NEAR GREGORY ON
                                          HIGHWAY 33 SOUTH.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:01 PM CDTTornado WarningLZKScott44 min
May 4, 7:06 PM CDTTornado WarningLZKCleburne, Stone, Van Buren29 min
May 4, 7:10 PM CDTSevere Thunderstorm WarningLZKJackson30 min
May 4, 7:18 PM CDTSevere Thunderstorm WarningLZKJackson27 min
May 4, 7:27 PM CDTTornado WarningLZKFaulkner28 min
May 4, 7:35 PM CDTTornado WarningLZKFaulkner20 min
May 4, 7:43 PM CDTTornado WarningLZKCleburne42 min
May 4, 7:54 PM CDTTornado WarningLZKFaulkner31 min
May 4, 8:10 PM CDTTornado WarningLZKLonoke, White45 min
May 4, 8:48 PM CDTTornado WarningLZKWhite, Woodruff52 min
May 4, 9:05 PM CDTTornado WarningLZKJackson40 min
May 4, 11:38 PM CDTSevere Thunderstorm WarningLZKScott, Yell47 min
May 4, 11:58 PM CDTTornado WarningLZKYell27 min
May 5, 12:22 AM CDTSevere Thunderstorm WarningLZKPerry43 min
May 5, 12:47 AM CDTSevere Thunderstorm WarningLZKSaline28 min
May 5, 12:59 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski46 min
May 5, 1:32 AM CDTSevere Thunderstorm WarningLZKLonoke43 min
May 5, 1:41 AM CDTSevere Thunderstorm WarningLZKWhite34 min
May 5, 1:53 AM CDTSevere Thunderstorm WarningLZKPrairie32 min
May 5, 2:07 AM CDTTornado WarningLZKPrairie23 min
May 5, 2:17 AM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff28 min
May 5, 2:48 AM CDTSevere Thunderstorm WarningLZKSearcy27 min
May 5, 3:06 AM CDTSevere Thunderstorm WarningLZKStone39 min
May 5, 3:25 AM CDTSevere Thunderstorm WarningLZKIzard30 min
May 5, 12:08 PM CDTSevere Thunderstorm WarningLZKOuachita32 min
May 5, 12:30 PM CDTSevere Thunderstorm WarningLZKCalhoun40 min
May 5, 12:54 PM CDTSevere Thunderstorm WarningLZKBradley36 min
May 5, 1:11 PM CDTSevere Thunderstorm WarningLZKDrew39 min
May 5, 1:37 PM CDTSevere Thunderstorm WarningLZKOuachita28 min
May 5, 1:41 PM CDTSevere Thunderstorm WarningLZKDesha29 min
May 5, 1:49 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningLZKCalhoun, Drew32 min
May 5, 2:00 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 2:19 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 2:25 PM CDTSevere Thunderstorm WarningLZKBradley30 min
May 5, 2:31 PM CDTSevere Thunderstorm WarningLZKCalhoun29 min
May 5, 2:44 PM CDTTornado WarningLZKBradley31 min
May 5, 2:48 PM CDTSevere Thunderstorm WarningLZKDrew32 min
May 5, 2:53 PM CDTSevere Thunderstorm WarningLZKDesha37 min
May 5, 2:56 PM CDTTornado WarningLZKDrew39 min
May 5, 3:26 PM CDTSevere Thunderstorm WarningLZKOuachita29 min
May 5, 3:29 PM CDTTornado WarningLZKDesha41 min
May 5, 3:30 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningLZKPike43 min
May 5, 3:51 PM CDTSevere Thunderstorm WarningLZKCleveland29 min
May 5, 4:07 PM CDTSevere Thunderstorm WarningLZKLincoln38 min
May 5, 4:08 PM CDTSevere Thunderstorm WarningLZKClark, Dallas42 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson44 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLZKArkansas, Lincoln45 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningLZKDallas, Grant43 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningLZKDesha30 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKCleveland25 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKOuachita30 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 5, 5:33 PM CDTSevere Thunderstorm WarningLZKCleveland27 min
May 5, 5:43 PM CDTSevere Thunderstorm WarningLZKOuachita47 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLZKCalhoun32 min
May 5, 5:59 PM CDTSevere Thunderstorm WarningLZKDesha41 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson, Lincoln29 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningLZKArkansas34 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningLZKBradley31 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha37 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKDrew47 min
May 5, 6:55 PM CDTSevere Thunderstorm WarningLZKBradley30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.